Chemo Round 1… Again! Adriamycin + Taxotere

March 7, 2017

Thursday, January 12th 2017

In 2014, when I screamed, “I AM CANCER FREE!” … not in a million billion trillion years did I think I’d be doing chemotherapy again.

I was still in shock from yesterday’s biopsy, let alone finding out about the recurrence itself, that starting chemo just seemed so surreal to me. But with my warrior haircut, I charged into the battlefield.

In my video above, I speak about the expected side effects of Adriamycin and Taxotere. Back in 2013, I underwent Adriamycin and Cytoxan followed by Taxol. So the Taxotere is new to me. You can get a glimpse of what it was like.

But I wanted to take this opportunity in my blog post to talk about what the hell happened to arm after chemo! In the video… you hear me talking about just how much it burned! I underwent chemo through IV in the arm for my 1st and 2nd round back in 2013 until they installed a port-a-cath due to my veins disappearing. Never did I ever feel the burning sensation in my arm that I suffered from this time around.

It felt like my arm was being dipped in acid. I told the nurse about the pain and he said that it was normal. “This is a stronger chemo.” he said. He even went to get the head nurse on the Oncology floor (I remind you, I wasn’t in the chemo ward due to already being hospitalized for a week. I did chemo in the same room I was in after the emergency visit.) The head nurse came back with an ice pack for relief. It did help… temporarily!

The burning sensation lasted the entire round! The nurse stood by my side. “Just 6 more minutes!” he said. Once the bag was finished, he washed my IV out with saline before beginning Taxotere. It’s the Adriamycin that feels like acid. The Taxotere doesn’t burn, but my arm was already on fire from the “Red Devil” that I continued to feel every single drop of chemo in my tiny veins. It felt like my vein was going to burst.

It hurt so much that I couldn’t help but be rude to my parents who were desperately trying to help. My dad touched my other arm to comfort me and I pushed him off crying. My mom kept talking to me and I basically told her to shut up! That’s how much pain I was in. (Sorry Mom & Dad, I love you!)

Chemo side effects are hard enough… imagine having to feel physical pain during treatment! But of course, soldier Nalie sucked it up and put up with the pain. BIGGEST MISTAKE I HOPE NONE OF YOU MAKE. Please keep reading!

Here is the lesson I want you to learn. YOU ARE NOT SUPPOSED TO FEEL A BURNING SENSATION DURING CHEMO. IT’S NOT NORMAL. IF THIS EVER HAPPENS TO YOU, MAKE SURE THEY STOP.

The next day, my arm looked like it suffered from a 3rd degree burn from the inside out. Oh wait… that’s exactly what it was! I thought it was just a bruise from the pressure of my tiny vein taking in all that chemo. But no, it leaked! The chemo leaked and the nurse didn’t do anything about it.

At my next round of chemo (3 weeks later) which was now on the chemotherapy floor with chemo specialized nurses, I showed my nurse the results of the last round. She looked at my scar in shock! “That is not supposed to happen”, she said. She even took a photo of my arm and they apparently discussed the issue during their next meeting so that nurses no longer repeat this mistake. She even filed a report on the nurse who burned me.

So remember, if you are to undergo chemotherapy via IV, it is not supposed to burn. Do not put up with it and demand that they remove the IV and find a different vein if needed.

The following day after chemotherapy, I went home and experienced one of the most difficult weeks of my life…
To be continued.

Facebook Comments